Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



How many eigenvalues of a random matrix are real?

Authors: Alan Edelman, Eric Kostlan and Michael Shub
Journal: J. Amer. Math. Soc. 7 (1994), 247-267
MSC: Primary 60F99; Secondary 15A18, 62H99
MathSciNet review: 1231689
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ A$ be an $ n \times n$ matrix whose elements are independent random variables with standard normal distributions. As $ n \to \infty $, the expected number of real eigenvalues is asymptotic to $ \sqrt {2n/\pi } $. We obtain a closed form expression for the expected number of real eigenvalues for finite $ n$, and a formula for the density of a real eigenvalue for finite $ n$. Asymptotically, a real normalized eigenvalue $ \lambda /\sqrt n $ of such a random matrix is uniformly distributed on the interval [-1, 1]. Analogous, but strikingly different, results are presented for the real generalized eigenvalues. We report on numerical experiments confirming these results and suggesting that the assumption of normality is not important for the asymptotic results.

References [Enhancements On Off] (What's this?)

  • [1] M. Abramowitz and I. A. Stegun, Handbook of mathematical functions, Dover Publications, New York, 1965.
  • [2] A. T. Bharucha-Reid and M. Sambandham, Random polynomials, Academic Press, New York, 1986. MR 856019 (87m:60118)
  • [3] J. W. Demmel, The probability that a numerical analysis problem is difficult, Math. Comp. 50 (1988), 449-480.
  • [4] J. W. Demmel and A. McKenney, A test matrix generation suite, Argonne National Lab, MCS-P69-0389 and LAPACK working note 9. Available from or xnetlib.
  • [5] A. Edelman, Eigenvalues and condition numbers of random matrices, SIAM J. Matrix Anal. Appl. 9 (1988), 543-560. MR 964668 (89j:15039)
  • [6] -, Eigenvalues and condition numbers of random matrices, Ph.D. thesis, Department of Mathematics, Mass. Inst. of Technology, 1989.
  • [7] -, The distribution and moments of the smallest eigenvalue of a random mtrix of Wishart type, Linear Algebra Appl. 159 (1991), 55-80. MR 1133335 (92i:62028)
  • [8] -, On the distribution of a scaled condition number, Math. Comp. 58 (1992), 185-190. MR 1106966 (92g:15034)
  • [9] -, Random matrix eigenvalues meet numerical linear algebra, SIAM News 24 (November 1991), 11.
  • [10] -, Bibliography of random eigenvalue literature, available electronically by anonymous FTP from in the directory /pub/edelman.
  • [Ed] -, The circular law and the probability that a random matrix has $ k$ real eigenvalues. (submitted to J. Amer. Math. Soc.)
  • [11] J. Ginibre, Statistical ensembles of complex, quaternion and real matrices, J. Math. Phys. 6 (1965), 440-449. MR 0173726 (30:3936)
  • [12] V. L. Girko, Circular law, Theory Probab. Appl. 29 (1984), 694-706. MR 773436 (87c:15042)
  • [13] -, Theory of random determinants, Kluwer Academic Press, Boston, 1990. MR 1080966 (91k:60001)
  • [14] G. H. Golub and C. F. van Loan, Matrix computations, 2nd ed., Johns Hopkins Univ. Press, Baltimore, MD, 1989. MR 1002570 (90d:65055)
  • [15] I. S. Gradshteyn and I. M. Ryzhik, Table of integrals, series and products, corrected and enlarged edition, Academic Press, New York, 1980. MR 582453 (81g:33001)
  • [16] R. D. Gupta and D. S. P. Richards, Hypergeometric functions of scalar matrix argument are expressible in terms of classical hypergeometric functions, SIAM J. Math. Anal. 16 (1985), 852-858. MR 793927 (86i:33004)
  • [17] C. R. Hwang, A brief survey on the spectral radius and the spectral distribution of large random matrices with i.i.d. entries, Random Matrices and their Applications, Contemp. Math., 50, Amer. Math. Soc., Providence, RI, 1986, pp. 145-152. MR 841088 (87m:60080)
  • [18] M. Kac, On the average number of real roots of a random algebraic equation, Bull. Amer. Math. Soc. 49 (1943), 314-320 and 938. MR 0007812 (4:196d)
  • [19] -, On the average number of real roots of a random algebraic equation. II, Proc. London Math. Soc. 50 (1948), 390-408. MR 0030713 (11:40e)
  • [20] E. Kostlan, On the spectrum of Gaussian matrices, Linear Algebra Appl. 162-164 (1992), 385-388. MR 1148410 (93c:62090)
  • [21] -, On the distribution of the roots of random polynomials, From Topology to Computation: Proceedings of the Smalefest (M. W. Hirsch, J. Marsden, and M. Shub, eds.), Springer-Verlag, New York, 1993, Chapter 38, pp. 419-431. MR 1246137
  • [22] N. Lehmann and H.-J. Sommers, Eigenvalue statistics of random real matrices, Phys. Rev. Let. 67 (1991), 941-944. MR 1121461 (92d:82046)
  • [23] S. H. Lui, private communication, 1992.
  • [24] M. L. Mehta, Random matrices, Academic Press, New York, 1991. MR 1083764 (92f:82002)
  • [25] R. J. Muirhead, Aspects of multivariate statistical theory, John Wiley, New York, 1982. MR 652932 (84c:62073)
  • [26] L. A. Santaló, Integral geometry and geometric probability, Vol. 1 of Encyclopedia of Mathematics and Its Applications, Addison-Wesley, Reading, MA. MR 0433364 (55:6340)
  • [27] M. Shub and S. Smale, Complexity of Bezout's Theorem. II: Volumes and probabilities, Computational Algebraic Geometry (F. Eyssette and A. Galligo, eds.), Progr. Math., vol. 109, Birkhäuser, Boston, MA, 1993, pp. 267-285. MR 1230872 (94m:68086)
  • [28] H.-J. Sommers, A. Crisanti, H. Sompolinsky, and Y. Stein, Spectrum of large random asymmetric matrices, Phys. Rev. Let. 60 (1988), 1895-1898. MR 948613 (89d:82055)
  • [29] J. Spanier and K. B. Oldham, An atlas of functions, Hemisphere Publishing, Washington, 1987.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC: 60F99, 15A18, 62H99

Retrieve articles in all journals with MSC: 60F99, 15A18, 62H99

Additional Information

Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society